Early onset drug-induced hypersensitivity syndrome with lymphopenia, hepatitis, and normal eosinophils induced by BRAF/MEK inhibitor after immune checkpoint inhibitor therapy
- Author(s): Buhle, Anna;
- Johnson, Nathan;
- Grider, Douglas;
- Phillips, Mariana
- et al.
Published Web Locationhttps://doi.org/10.5070/D328157062
Targeted therapy (BRAF/MEK inhibitors) is frequently employed in the treatment of metastatic melanoma following immune checkpoint inhibitor therapy inefficacy or intolerance. Although BRAF inhibitors are commonly associated with cutaneous eruptions, they rarely cause severe cutaneous adverse drug reactions such as drug-induced hypersensitivity syndrome (DIHS). Drug-induced hypersensitivity syndrome is a severe drug reaction characterized by extensive eruption often seen in conjunction with fever, facial edema, lymphadenopathy, eosinophilia, atypical lymphocytosis, and variable visceral organ injury characteristically beginning 2-8 weeks after initiating the causative drug. We report a case of atypical DIHS with reduced latency, mucosal involvement, lymphopenia, normal eosinophils, and no lymphadenopathy that occurred secondary to vemurafenib and cobimetinib therapy following melanoma progression while on pembrolizumab. Previous immune checkpoint inhibitor therapy has been associated with atypical DIHS in patients on BRAF/MEK inhibitors. Early recognition of the atypical clinical features of this hypersensitivity reaction is important so that drug discontinuation and corticosteroids can be initiated early.